Is Clonazepam potentially dangerous?
Clonazepam is potentially dangerous if it is misused. Therefore, it is essential to follow your GP's instructions regarding the medication, no matter what. In fact, Clonazepam is so dangerous that there are a number of warnings that accompany the use of the drug. For instance, Clonazepam can increase the risk of serious or life-threatening problems.
The most common ones are breathing problems, heavy sedation, and even coma. Note that these conditions often occur whenever Clonazepam is combined with other medications. Due to this, it is crucial to inform your doctor about all the medicines you are currently taking – whether prescribed or not.
Using Clonazepam with other medicines
More importantly, tell your doctor if you are taking or are planning to take certain opiate medications containing codeine, hydrocodone, fentanyl, hydromorphone, meperidine, methadone, morphine, oxycodone and tramadol. However, taking medications containing these active ingredients does not necessarily mean that you can not take Clonazepam. You simply need to inform your doctor of your current doses, allowing your GP to adjust the dosage of Clonazepam accordingly. But, in any case, if you take Clonazepam with any of these medications and you experience any of the following symptoms, it is vital to seek medical help immediately.
- Unusual dizziness
- Extreme sleepiness
- Slowed or difficult breathing
Other risks of Clonazepam
In addition to this, Clonazepam may be habit-forming. Therefore, taking the medication as directed by your GP is essential. It is a short-term treatment, so do not take it for more than two weeks. Similarly, avoid taking a larger dose or more often than required unless you have explicit instructions from your GP. Inform your GP of your medical history along with any type of history concerning abuse of medicine or alcohol. Tell them if you have ever drunk an excessive amount of alcohol, used street drugs, or have used overused prescription medications. This is because drinking alcohol or using unprescribed drugs along with Clonazepam can significantly increase the risk of severe side effects. You may experience side effects that could prove to be fatal. Lastly, inform your doctor about any mental health complications you have experienced in the past, particularly anxiety and depression.
Clonazepam may cause physical dependence or addiction. You may experience agonising physical symptoms if the treatment is halted or the dose suddenly decreases. This can occur if you take the dose for a number of weeks consecutively. In order to avoid this, it is crucial to taper the use of the drug. Slowly start taking low and lower doses as time passes until the medicine has little to no effect on you. In cases where the use of Clonazepam is stopped all of a sudden, one may experience severe withdrawal symptoms that can last for several weeks up to 12 months. Clonazepam addiction is quite common and taking proper steps to avoid it is vital. That being said, seek immediate medical attention if you experience any of the following symptoms:
- Abnormal movements
- Sudden ringing in your ears
- Short-term memory problems
- Difficulty concentrating or focusing
- Sleep problems
- Shaking or tremors
- Muscle twitching
- Sudden changes in mental health
- Burning or prickling sensations in your hands, arms, legs or feet
- Intrusive thoughts concerning harming yourself or others
- Losing touch with reality